Last Modified: September 26, 2004
Dear OncoLink "Ask The Experts,"
Is there anything that can be given to help manage thick, ropey mucous following radiation to the throat? Any help would be greatly appreciated.
Harry Quon, MD, MS (CRM), Assistant Professor of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:
The reason why the secretions are thick is that the radiation tends to "damage" the "watery component" of the saliva. Humidification, i.e., a hot shower, can help much like one would do for an upper respiratory tract infection. Most pharmacies now sell hand-held warm humidifiers that can provide some relief. A humidifier by the bedside might help in minimizing that "terrible dry thick secretion" feeling as well. We sometimes prescribe Tussionex for this problem. It is a narcotic but patients find that it helps in thinning out the ropey secretions. Alternatively, over the counter Robitussin with Guaifenesin can help. You should discuss these options with your radiation oncologist.
Mar 2, 2010 - Patients with head or neck cancer who undergo induction chemotherapy followed by radiation in a treatment approach to preserve the larynx have a low risk of subsequent severe voice disability, according to a study presented at the Multidisciplinary Head and Neck Cancer Symposium, held from Feb. 25 to 27 in Chandler, Ariz., sponsored by the American Head and Neck Society, the American Society of Clinical Oncology, the American Society for Radiation Oncology, and the Society of Nuclear Medicine.
Mar 2, 2010
Jan 31, 2011
Aug 20, 2014